[Skip to Content]
[Skip to Content Landing]
Citations 0
Letters
October 2007

Toxicity of Intraocular Gentamicin—Reply

Masoud Soheilian, MD; Nasrin Rafati, MD; Shahin Yazdani, MD; et al Traumatic Endophthalmitis Trial (TET) Research Group
Arch Ophthalmol. 2007;125(10):1442-1443. doi:10.1001/archopht.125.10.1442-b

In reply

In his comments, Dr Dille has overlooked a basic pharmacologic concept called dosage. Regarding the old subject of gentamicin retinal toxicity, a substantial difference exists between therapeutic and prophylactic doses of this antibiotic. Most cases of gentamicin toxic effects have occurred after a 400-μg dose in eyes that had undergone vitrectomy.1 We are unaware of any study reporting gentamicin toxic effects at concentrations less than 100 μg, and most published studies have stressed that gentamicin toxic effects occur at higher doses.2 We would like to remind Dr Dille that in the work by Hancock et al2 to which he refers, the doses of gentamicin were 25 and 250 times greater than the doses used in our study (1 mg and 10 mg vs 40 μg, respectively). Considering vitreous volume in rabbit eyes (one-fourth of that in average human eyes), the effective concentration would be 100 and 1000 times greater.

First Page Preview View Large
First page PDF preview
First page PDF preview
×